Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 128, NWS Grand Forks, ND

August 11, 2023Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 11, 2023, 6:15 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 6:15 PM CDT (23:15 UTC)
Expired
Aug 11, 2023, 7:00 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:43 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 3:43 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
343 PM CDT Fri Aug 11 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 343 PM CDT Fri Aug 11 2023

Key Points
- Diminishing chances for storms/showers by late evening. Overall
severe threat mainly diminished. Some small hail and gusty winds
still possible with any stronger storm through early evening.
- Dry for Saturday much of the area, with some daytime showers still
possible in the far northeast/east.

Discussion:
Some weak pulse type storms continue across the western half of the
forecast area associated with the upper level energy dropping
through the region behind the main cold front that has moved through
much of the forecast area, currently stretching from NE MN into west
central MN. A few storms intensified earlier in the far southeast
where instability and shear lined up and clear skies were present
much of the day. These have since moved off to the south and east
ending the severe threat across the area. An isolated strong storm
with small hail and gusty winds still possible with the lingering
activity through mid evening, otherwise expect this activity to
diminish through the evening. Some additional showers possible in
the far northeast near Lake of the Woods late tonight into Saturday
in the northwest upper level flow pattern with this area remaining
closer to the weak wave.

.LONG TERM...(Sunday through Friday)
Issued at 343 PM CDT Fri Aug 11 2023

Key Points
- Numerous showers and scattered thunderstorms are possible Sunday,
otherwise measurable precipitation chances decrease through the long
range periods next week. Locally heavy rainfall is possible Sunday,
otherwise the probability for hazardous weather is low.

Discussion:
Large upper level system to drop through the region Sunday spreading
widespread showers and scattered thunderstorms across the area
through the day Sunday into Sunday night. Clusters and ensembles
continue to show around an 80% chance of widespread 0.25", and
around a 50% of closer to an inch of QPF especially in the north,
with increasing chances across the southern half of the forecast
area. Locally higher amounts will be possible with around 1 to 2
inches in areas with thunderstorm development.  The upper level low
exits the region Sunday night with upper level ridging building into
the region Monday with dry conditions expected. More zonal flow
pattern then into Tuesday with a developing upper level wave to drop
southeastward through the region Wednesday. Low confidence in
precipitation chances with this system as the surface low stays to
the north with questions surrounding available moisture. overall it
will swing a cold front through the state Wednesday. Northwest flow
pattern to end the week with a flattened upper level ridge building
into the western and central US by next weekend. This should bring
drier conditions and a warming trend to end the period and just
beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Aug 11 2023

Tried to time chances for precipitation in most eastern sites
through this evening, with dry conditions likely by late
tonight/Saturday for the terminal locations. KBJI only on that
could potentially have a chance for a shower Saturday, but expect
any developing activity to remain to the north/east through the
day Saturday. Winds to shift around to the northwest tonight into
Saturday. Could see some gustiness at KDVL this afternoon.
Otherwise low clouds to move out, and mid/high clouds possible and
some clearing overnight in the west/south.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...MJB
LONG TERM...MJB
AVIATION...MJB
Hazardous weather outlook, Aug 11, 2:54 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
254 PM CDT Fri Aug 11 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
254 PM CDT Fri Aug 11 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue to produce
isolated pea size hail and lightning although the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 11, 4:06 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
406 PM CDT Fri Aug 11 2023

MNZ002-022-112145-
Mahnomen MN-Norman MN-
406 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of eastern Norman and
northwestern Mahnomen Counties through 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flaming, or 45 miles northeast of Fargo, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mahnomen, Twin Valley, Gary, Bejou, Flom, Beaulieu and Faith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4715 9614 4715 9618 4750 9657 4750 9615
      4736 9562
TIME...MOT...LOC 2106Z 304DEG 27KT 4744 9630

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Aug 11, 5:00 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Fri Aug 11 2023

NDZ027-030-112245-
Traill ND-Grand Forks ND-
500 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of southeastern Grand
Forks and north central Traill Counties through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emerado, or 15 miles southwest of Grand Forks, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thompson, Buxton, Reynolds, Merrifield and Holmes.

This includes Interstate 29 between mile markers 116 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4783 9698 4781 9699 4779 9696 4777 9696
      4777 9694 4772 9692 4772 9693 4769 9691
      4769 9690 4749 9718 4785 9754 4792 9745
TIME...MOT...LOC 2159Z 304DEG 27KT 4783 9738

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Aug 11, 5:13 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
513 PM CDT Fri Aug 11 2023

MNZ027-028-112300-
West Becker MN-East Becker MN-
513 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of central Becker
County through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or 12 miles northwest of Detroit Lakes, moving southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Detroit Lakes, Frazee, Toad Lake, Height Of Land Lake, Callaway,
Shoreham and Richwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4671 9571 4672 9592 4701 9615 4710 9604
      4695 9530
TIME...MOT...LOC 2213Z 304DEG 27KT 4698 9595

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Aug 11, 5:25 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
525 PM CDT Fri Aug 11 2023

NDZ030-112300-
Traill ND-
525 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of Traill County
through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mayville, or 23 miles southwest of Grand Forks, moving
south at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayville, Hillsboro, Portland, Buxton, Cummings, Caledonia and
Roseville.

This includes Interstate 29 between mile markers 102 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4767 9743 4767 9697 4738 9684 4737 9685
      4737 9747
TIME...MOT...LOC 2225Z 344DEG 31KT 4760 9728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:06 PM CDTSpecial Weather StatementFGFMahnomen39 min
Aug 11, 5:13 PM CDTSpecial Weather StatementFGFBecker47 min
Aug 11, 5:38 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena52 min
Aug 11, 6:50 PM CDTSpecial Weather StatementFGFTodd25 min
Aug 11, 5:00 PM CDTSpecial Weather StatementFGFTraill45 min
Aug 11, 5:25 PM CDTSpecial Weather StatementFGFTraill35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.